Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Stability of Runge-Kutta methods
for abstract time-dependent parabolic problems:
The Hölder case

Authors: C. González and C. Palencia
Journal: Math. Comp. 68 (1999), 73-89
MSC (1991): Primary 65J10, 65M12, 65M15
MathSciNet review: 1609666
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider an abstract time-dependent, linear parabolic problem

\begin{displaymath}u'(t) = A(t)u(t), \qquad u(t_0) = u_0, \end{displaymath}

where $A(t) : D \subset X \to X$, $t \in J$, is a family of sectorial operators in a Banach space $X$ with time-independent domain $D$. This problem is discretized in time by means of an A($\theta$) strongly stable Runge-Kutta method, $0 < \theta <\pi/2$. We prove that the resulting discretization is stable, under the assumption

\begin{displaymath}\| (A(t) - A(s) )x \| \le L|t-s|^\alpha (\|x\|+ \| A(s)x\|), \qquad x\in D, \,t,\,s \in J, \end{displaymath}

where $L>0$ and $\alpha \in (0,1)$. Our results are applicable to the analysis of parabolic problems in the $L^p$, $p \ne 2$, norms.

References [Enhancements On Off] (What's this?)

  • 1. P. ACQUISTAPACE, Abstract linear nonautonomous parabolic equations: A survey, in Differential Equations in Banach Spaces, Proceedings 1991, Ed. G. Dore, A. Favini, E. Obrecht and A. Venni, Lectures Notes in Pure and Applied Mathematics 148, Dekker, New York, (1993), pp. 1-19. MR 94f:34113
  • 2. H. AMANN, Parabolic evolution equations in interpolation and extrapolation spaces, J. Funct. Anal., 78 (1988), pp. 233-270. MR 90e:47032
  • 3. H. AMANN, Parabolic evolution equations and nonlinear boundary conditions, J. Diff. Eq., 72 (1988), pp. 201-269. MR 89e:35066
  • 4. N. YU. BAKAEV, Some problems of well-posedness of difference schemes on non-uniform grids, Comput. Math. Phys., 33 (1993), pp. 511-524. MR 94g:65085
  • 5. J. BERGH AND J. LÖFSTRÖM, Interpolation Spaces. An Introduction, Springer-Verlag, Berlin, 1976. MR 58:2349
  • 6. P. BRENNER AND V. THOMÉE, On rational approximations of semigroups, SIAM J. Numer. Anal., 16 (1979), pp. 683-694. MR 80j:47052
  • 7. M. CROUZEIX, S. LARSSON, S. PISKAREV AND V. THOMÉE, The stability of rational approximations of analytic semigroups, BIT, 33 (1993), pp. 74-84. MR 96f:65069
  • 8. H.O. FATTORINI, The Cauchy Problem, Addison-Wesley, Reading MA, 1983. MR 84g:34003
  • 9. H. FUJITA AND T. SUZUKI, Evolution Problems, Handbook of numerical analysis, Ed. P. G. Ciarlet and J. L. Lions, North-Holland, Amsterdam, 1991. CMP 91:14
  • 10. C. GONZÁLEZ AND C. PALENCIA, Stability of time-stepping methods for time-dependent parabolic problems, SIAM J. Numer. Anal., 35 (1998), pp. 973-989.
  • 11. C. GONZÁLEZ AND C. PALENCIA, Stability of Runge-Kutta methods for abstract quasilinear parabolic problems in Banach spaces, submitted to Math. Comp.
  • 12. E. HAIRER AND G. WANNER, Solving Ordinary Differential Equations II. Stiff Problems, Springer-Verlag, Berlin (1988).
  • 13. S. G. KREIN, Linear Differential Equations in Banach Space, Amer. Math. Soc., Providence, 1971. MR 49:7548
  • 14. S. LARSSON, V. THOMÉE AND L. B. WAHLBIN, Numerical solution of parabolic integro-differential equations by the discontinuous Galerkin method, Preprint 1995:5, Department of Mathematics, Chalmers University of Technology and Göteborg University, Göteborg, 1995.
  • 15. CH. LUBICH AND A. OSTERMANN, Runge-Kutta approximation of quasilinear parabolic equations, Math. Comp., 64 (1995), pp. 601-627. MR 95g:65122
  • 16. C. PALENCIA, A stability result for sectorial operators in Banach spaces, SIAM J. Numer. Anal., 30 (1993), pp. 1373-1384. MR 94j:65109
  • 17. C. PALENCIA, Stability of rational multistep approximations of holomorphic semigroups, Math. Comp., 64 (1995), pp. 591-599. MR 95g:65079
  • 18. A. PAZY, Semigroups of Linear Operators and Application to Partial Differential Equations, Springer-Verlag, New York, (1983). MR 85g:47061
  • 19. P. E. SOBOLEVSKII, Equations of parabolic type in Banach space, Amer. Math. Soc. Transl., 49 (1966), pp. 1-62.
  • 20. P. E. SOBOLEVSKII, The theory of semigroups and stability of difference schemes, Culc. c. of Sibirien AN USSR. School on theory of operators in functional spaces (25-31 August), Novosibirsk, Preprint, (1975), pp. 1-38.
  • 21. H. TANABE, Equations of Evolution, Pitman, London, 1979. MR 89g:47032
  • 22. H. TRIEBEL, Interpolation Theory, Function Spaces, Differential Operators, North-Holland, Amsterdam, 1978. MR 80i:46032b

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (1991): 65J10, 65M12, 65M15

Retrieve articles in all journals with MSC (1991): 65J10, 65M12, 65M15

Additional Information

C. González
Affiliation: Departamento de Matemática Aplicada y Computación, Universidad de Valladolid, Valladolid, Spain

C. Palencia
Affiliation: Departamento de Matemática Aplicada y Computación, Universidad de Valladolid, Valladolid, Spain

Keywords: Parabolic problems, time-dependent, H\"older, Banach space, resolvents, sectorial, stability, Runge--Kutta
Received by editor(s): June 5, 1996
Received by editor(s) in revised form: September 4, 1996
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society